Return to Previous Page

Fuzzy Brain

Just Another Chemo Side Effect

by Deborah J. Jesseman

Inspiration image

It has been nine months since my breast cancer diagno­sis. I have been poked, prodded, squeezed, stuck, pricked, dyed, cut, sliced, diced, drugged, and had things taken out, inserted, and radiated. My doctors have been wonderful and professional. I have received information, known my choices, made decisions, and been aware of the consequences. But one thing I was not prepared for was chemo brain, or as we call it at our house, “fuzzy brain.”

After surgery to remove my tumor and lymph nodes, I began a course of chemotherapy, followed by radiation. Facing the first chemo infusion was scary, but gradually I became used to it. I had read up on all possible side effects, but I never felt nauseous or was sick. Fatigue seemed to be my major side effect, except for the hair loss, of course. However, about a month after treatments started, I became aware of a side effect I was not expecting.

I would find myself searching for words to complete sentences,
but could not articulate them.

It all began when I had to complete my portion of a stu­dent loan application for my son. To access the application, all I needed to do was type in my son’s name. But when I did that, the application would not come up. After many phone conversations with tech support, I discovered that I had misspelled our last name. Oops!

Soon after, it became very common for me to forget things. My focus was all over the place. I would start something, go on to something else, come back to the first thing, and then move on to another project. I would go from the kitchen to the living room, back to the kitchen, up the stairs, turn around halfway, and come down again with­out doing anything. I could not focus long enough to remember anything!

But in my head, everything seemed correct and very logical. I just couldn’t get it out. I would find myself search­ing for words to complete sentences, but could not articulate them. I am a university professor, so this was a very difficult time for me.

As the weeks between treatments went by, I would get a little better and more focused. Then I would have an infu­sion and it would start happening again. However, although fuzzy brain has not completely disappeared yet, I have more and more “better” days now. I am hopeful that my better days will continue to outnumber my fuzzy ones. I can see the light at the end of the tunnel – with my health and with my focus.

♦ ♦ ♦ ♦ ♦

This article was published in Coping® with Cancer magazine, May/June 2011.

 

Related Articles

 

My Doctor Fired Me!
 

Toppings
 

Keeping Hope Alive
 

 

{snp_right_no_ad}